Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 74, NWS Atlanta, GA

November 7, 2024Montgomery County, Treutlen County, Wheeler County, Georgia

NWS Atlanta, GA issued this flash flood warning at Nov 7, 2024, 5:55 AM EST for Montgomery County, Treutlen County, Wheeler County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2024, 5:55 AM EST (10:55 UTC)
Expired
Nov 7, 2024, 8:57 AM EST
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, GA, Treutlen County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 77 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 6:00 AM ESTFLASH FLOOD2 Sw Landsburg, GAEM reports numerous issues with flash flooding across the county. GA Hwy 19 is closed with water over the roadway. Numerous other paved roads are closed with running water over them. Unknown at this time how many dirt roads have been impacted.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WGUS52 KFFC 071055
FFWFFC
GAC209-283-309-071600-
/O.NEW.KFFC.FF.W.0074.241107T1055Z-241107T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
555 AM EST Thu Nov 7 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northern Montgomery County in central Georgia...
  Northern Wheeler County in central Georgia...
  Southern Treutlen County in east central Georgia...

* Until 1100 AM EST.

* At 555 AM EST, radar and automated rain gauges indicated 2 and 4 
  inches of rain have fallen. The expected rainfall rate is 0.75 to 
  1.5 inches in 1 hour. Additional rainfall amounts of 1 to 3 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Soperton, Alamo, Glenwood, Tarrytown, Landsburg, Barnhill, Lothair 
  and Zaidee.

This includes the following streams and drainages...
  Little Creek, Tiger Creek, Peterson Creek, Bobtail Creek, Little 
  Cypress Creek, Pendleton Creek, Buck Creek, Larry Creek, Ochwalkee 
  Creek, Little Red Bluff Creek, Mill Creek, Little Ocmulgee River, 
  Naked Creek, Oconee River, Cypress Creek, Camp Branch, Long Creek, 
  Alligator Creek, Oconee Branch and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3219 8287 3227 8277 3227 8276 3228 8276
      3231 8272 3234 8274 3234 8273 3238 8262
      3238 8240 3235 8241 3230 8257 3225 8264
      3223 8263 3216 8262 3209 8281

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$
1 follow-up statement
671 
WGUS72 KFFC 071357
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
857 AM EST Thu Nov 7 2024

GAC209-283-309-071407-
/O.CAN.KFFC.FF.W.0074.000000T0000Z-241107T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery GA-Treutlen GA-Wheeler GA-
857 AM EST Thu Nov 7 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN MONTGOMERY, 
NORTHERN WHEELER AND SOUTHERN TREUTLEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM EST Thursday for 
portions of central, east central, and southeast Georgia.

&&

LAT...LON 3219 8287 3227 8277 3227 8276 3228 8276
      3231 8272 3234 8274 3234 8273 3238 8262
      3238 8240 3235 8241 3230 8257 3225 8264
      3223 8263 3216 8262 3209 8281

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 4:19 AM EST, 1 hour 36 minutes earlier. Its key messages:

  • Updated at 400 AM EST Thu Nov 7 2024
  • Heavy rain, flooding and flash flooding will remain possible through this evening over areas south and east of Macon. A Flood Watch remains in place for a portion of east central Georgia.
  • Rain will move back in on Sunday with amounts up to one-half inch over north Georgia by midday Monday.
  • Relatively warm and moist conditions will persist through at least Wednesday. Temperatures will be above average (by 8 to 16 degrees) today and Friday.
Area forecast discussion, Nov 7, 4:19 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
419 AM EST Thu Nov 7 2024

...Morning Area Forecast Discussion...

.KEY MESSAGES...
Updated at 400 AM EST Thu Nov 7 2024

 - Heavy rain, flooding and flash flooding will remain possible
   through this evening over areas south and east of Macon. A
   Flood Watch remains in place for a portion of east central
   Georgia.

 - Rain will move back in on Sunday with amounts up to one-half
   inch over north Georgia by midday Monday.

 - Relatively warm and moist conditions will persist through at
   least Wednesday. Temperatures will be above average (by 8 to
   16 degrees) today and Friday.

&&

.SHORT TERM...
(Today through Friday)
Issued at 400 AM EST Thu Nov 7 2024

For Today:

The main concern for today will be the continued threat for
flooding in east central Georgia. Despite fairly sparse weather
station coverage, several gauge sites in east central Georgia have
measured over 3 inches of rain in the last 24 hours. This
includes one site in Dublin with over 5 inches of rain. Radar
estimated rainfall (which provides better spatial coverage)
matches up well with the gauge data, and suggests an arc of 3 to 6
inches of rain from McRae to Dublin to Swainsboro. Isolated
totals over 8 inches are estimated just east of Swainsboro. CAM
guidance suggests that an additional 1 to 3 inches of rainfall is
possible by noon today. Per HREF guidance there is a 20 to 40%
chance of an additional 2 inches along and east of a line from
McRae to Dublin. This combination of rain that has occurred, and
what could still occur suggests a continued flood threat in east
central Georgia. Thus we elected to continue the Flood Watch for
east central Georgia. The Flood Watch has been canceled for areas
further west where the threat of heavy rainfall has concluded
(Macon area). The majority of the rainfall that has yet to fall
should occur before noon today. Thus the day shift will have an
opportunity to reevaluate the need for a watch and potentially
cancel it early. For the time being it appears that the very dry
soil conditions prior to this rain event have limited any rises on
local rivers. Thus the risk for river flooding should remain
limited and isolated.

A few light rain showers could occur in west or north Georgia
today. However, this activity should be spares and most people
living in these regions will experience dry weather. Low clouds
will be widespread, and due to the continued wedge they should be
slow to break up today. In fact a number of the CAMs don't support
any clearing today and this would fit with typical wedge trends.
The cloud cover should limit today's high temperatures, but since
we will be starting off the day with temperatures near 70 degrees,
afternoon highs in the mid to upper 70s are still expected.

Tonight & Friday:

Weak wedging should remain in place tonight and this should
combine with moisture from recent rainfall to promote widespread
low cloud cover overnight. Areas of patchy fog may occur,
especially over areas of eastern Georgia that received significant
rainfall over the last 24 hours.

The wedge should fade on Friday as a trough moving through the
Northeast U.S. eats into the ridge over the Atlantic. This should
lead to light winds across Georgia. The tropical moisture will
remain entrenched over the state, but with no strong forcing for
lift widespread rainfall is improbable. That said a few light rain
showers may still occur (20% chance in central Georgia). High
temperatures on Friday should be near 80 degrees, which will be 8
to 16 degrees above seasonal averages.

Albright

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 400 AM EST Thu Nov 7 2024

No significant weather hazards or forecast concerns expected in
the long term period.

Large upper low over the SWUS will finally eject NE into the
central plains on Saturday then into the Great Lakes states on
Sunday. A trailing front should push into north Georgia Sunday
with perhaps some enhanced moisture from Rafael. Not a lot of
instability but could see some TSRA Sunday afternoon.

Interesting pattern shift early next week and high amplitude
ridging develops over the central and eastern CONUS just to our
west. Above normal amount of uncertainty as global model ensembles
differ on whether a short wave develops in NNW flow to the east
of this ridge and moves into GA potentially brining a brief
cool/dry snap as indicated by 20% or so of members, but overall
probabilities of this are low. General NW flow should prevail
through Wed then increasing high clouds, temps and low level
moisture as upper ridge axis pushes east of us. Above normal temps
should continue for some time.

The center of Hurricane Rafael will remain in the Gulf of Mexico
as it moves slowly west through early next week. Additional
tropical development is possible (30%) over the Leeward Islands
through the southeastern Bahamas over the next 7 days.

SNELSON

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM EST Thu Nov 7 2024

Ceilings should range from MVFR (1000-2000 ft AGL) in northwest
Georgia to IFR and LIFR (300-1000 ft AGL) in central Georgia
through 15Z today. From 15Z to 03Z Friday a mix of MVFR and IFR
ceilings are expected. Patchy visibility restrictions of 1 to 5 SM
may occur before 15Z today. Areas of rain will continue in eastern
and central Georgia through 00Z Friday. East (040-090) winds of 3
to 8 knots will continue through 06Z Friday.

//ATL Confidence...06Z Update...
Moderate confidence in the KATL TAF.
High confidence in the wind forecast.
Moderate confidence in sub 1000 ft ceilings through 18Z Thursday.
Low confidence in additional precipitation in the next 36 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  64  78  60 /  30  10  10   0
Atlanta         76  65  78  63 /  20  10  10   0
Blairsville     77  58  78  55 /  10  10   0   0
Cartersville    79  63  80  60 /  10  10   0   0
Columbus        79  68  80  65 /  20  20  20  10
Gainesville     76  64  79  62 /  20  10  10   0
Macon           76  66  79  63 /  60  20  20   0
Rome            80  62  80  57 /  10  10   0   0
Peachtree City  76  63  79  61 /  20  10  10   0
Vidalia         78  70  81  66 /  80  20  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for GAZ074>076-083>086-096>098-
107>113.

&&

SHORT TERM...Albright
LONG TERM....SNELSON
AVIATION...Albright
Hazardous weather outlook, Nov 7, 4:01 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 AM EST Thu Nov 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 AM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

A Flood Watch remains in place for a portion of east central
Georgia through 7 PM.

An additional 1 to 3 inches of rain may occur within the watch
area. This may combine with prior rainfall amounts in the 2 to 6
inch range to produce localized flooding. Remain alert for flooded
roadways and remember to turn around don't drown.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The probability for widespread hazardous weather is low. .

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of flash flooding through the web by going to
weather.gov/atlanta. Please relay any information about observed
flash flooding to the NWS.

In the hours before

Special weather statement, Nov 7, 12:59 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1259 AM EST Thu Nov 7 2024

GAZ097-108>111-070700-
Wheeler GA-Telfair GA-Wilcox GA-Laurens GA-Dodge GA-
1259 AM EST Thu Nov 7 2024

...Strong thunderstorms will impact portions of southeastern Laurens,
southeastern Dodge, Telfair, southeastern Wilcox and northwestern
Wheeler Counties through 200 AM EST...

At 1256 AM EST, heavy rainfall was falling along a line extending
from near Little Ocmulgee State Park to near Bowens Mill, and moving
northeast at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary flooding especially in poor
         drainage areas.

Locations impacted include...
McRae, Alamo, Helena, Milan, Rhine, Scotland, Chauncey, Rentz,
Jacksonville, Cedar Grove, Jay Bird Springs, Temperance, Browning,
China Hill, Five Points, Achord, Little Ocmulgee State Park,
Godwinsville, Lowery, and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3178 8303 3179 8304 3179 8305 3182 8311
      3181 8311 3181 8313 3182 8314 3182 8315
      3185 8318 3184 8321 3185 8329 3186 8334
      3247 8293 3231 8274 3229 8266 3178 8300
TIME...MOT...LOC 0556Z 206DEG 14KT 3213 8292 3188 8321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Nov 7, 4:35 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 AM EST Thu Nov 7 2024

GAZ111>113-071030-
Toombs GA-Wheeler GA-Montgomery GA-
435 AM EST Thu Nov 7 2024

...A strong thunderstorm will impact portions of northwestern Toombs,
northeastern Wheeler and Montgomery Counties through 530 AM EST...

At 434 AM EST, an area of very heavy rainfall was centered near
Mount Vernon, moving east at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary flooding especially in poor
         drainage areas.

Locations impacted include...
Lyons, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston, Santa Claus,
Alston, Tarrytown, Center, Landsburg, Kibbee, and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3213 8228 3206 8267 3226 8277 3233 8255
      3233 8254 3235 8241 3234 8239 3234 8238
      3232 8236 3229 8235 3229 8228 3226 8226
TIME...MOT...LOC 0934Z 247DEG 12KT 3216 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Nov 7, 5:02 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
502 AM EST Thu Nov 7 2024

GAZ086-112-113-071100-
Toombs GA-Emanuel GA-Montgomery GA-
502 AM EST Thu Nov 7 2024

...Strong thunderstorms will impact portions of Toombs, south central
Emanuel and Montgomery Counties through 600 AM EST...

At 502 AM EST, a line of strong thunderstorms with very heavy rain
was along a line extending from Kibbee to near Ailey to
Charlotteville, and moving northeast at 10 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         flooding especially in poor drainage areas.

Locations impacted include...
Lyons, Mount Vernon, Vidalia, Uvalda, Oak Park, Ailey, Higgston,
Santa Claus, Alston, Center, Toombs Central, New Branch, Ponderosa,
Kibbee, South Thompson, Rock Springs, Cedar Crossing, Johnson Corner,
Charlotteville, and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3200 8227 3198 8256 3199 8256 3201 8259
      3211 8258 3227 8261 3239 8230 3232 8223
      3222 8221
TIME...MOT...LOC 1002Z 245DEG 10KT 3229 8255 3215 8251 3201 8255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Nov 7, 5:40 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
540 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Rain             2 WNW Mount Vernon      32.19N 82.63W
11/07/2024  M3.94 Inch       Wheeler            GA   CO-OP Observer

            HADS station MTVG1 2.3 W Mount Vernon. The period of
            the rain event was 3 hours.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:36 PM ESTFlash Flood WarningFFCEmanuel, Jefferson, Johnson3 hr
Nov 6, 9:35 PM ESTSpecial Weather StatementFFCJohnson25 min
Nov 6, 10:16 PM ESTSpecial Weather StatementFFCJohnson44 min
Nov 6, 10:44 PM ESTFlash Flood WarningFFCEmanuel, Jefferson, Johnson, Laurens, Treutlen, Washington6 hr
Nov 7, 12:59 AM ESTSpecial Weather StatementFFCLaurens, Telfair61 min
Nov 7, 2:16 AM ESTFlash Flood WarningFFCDodge, Laurens, Telfair, Wheeler5 hr
Nov 7, 4:35 AM ESTSpecial Weather StatementFFCMontgomery55 min
Nov 7, 5:02 AM ESTSpecial Weather StatementFFCMontgomery, Toombs58 min
Nov 7, 5:07 AM ESTFlash Flood WarningFFCEmanuel, Montgomery, Toombs5 hr
Nov 7, 8:35 AM ESTRiver Flood WarningFFCTelfair17 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.